Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 31, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 22, 2020, 10:57 AM EDT for Bath County, Menifee County, Kentucky. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 10:57 AM EDT (14:57 UTC)
- Expired
- Aug 22, 2020, 12:47 PM EDT
- In force
- 110 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185
WGUS53 KJKL 221457
FFWJKL
KYC011-165-221800-
/O.NEW.KJKL.FF.W.0031.200822T1457Z-200822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1057 AM EDT Sat Aug 22 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Southeastern Bath County in east central Kentucky...
Northeastern Menifee County in east central Kentucky...
* Until 200 PM EDT.
* At 1056 AM EDT, Doppler radar indicated nearly stationary
thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Frenchburg, Ratlitt, Sudith and Scranton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3806 8353 3805 8348 3805 8346 3803 8348
3802 8348 3801 8346 3794 8356 3797 8363
3801 8364 3805 8361 3806 8358
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
GEOGERIAN2 follow-up statements
570
WGUS73 KJKL 221523
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1123 AM EDT Sat Aug 22 2020
KYC011-165-221800-
/O.CON.KJKL.FF.W.0031.000000T0000Z-200822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Menifee KY-
1123 AM EDT Sat Aug 22 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM EDT FOR
SOUTHEASTERN BATH AND NORTHEASTERN MENIFEE COUNTIES...
At 1122 AM EDT, Doppler radar indicated thunderstorms had moved off
to the north; however, excessive runoff from previous heavy rainfall
will continue to cause flash flooding in low lying areas.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Frenchburg, Ratlitt, Sudith and Scranton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3806 8353 3805 8348 3805 8346 3803 8348
3802 8348 3801 8346 3794 8356 3797 8363
3801 8364 3805 8361 3806 8358
FLASH FLOOD...RADAR INDICATED
$$
GEOGERIAN272
WGUS73 KJKL 221647
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
1247 PM EDT Sat Aug 22 2020
KYC011-165-221657-
/O.CAN.KJKL.FF.W.0031.000000T0000Z-200822T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bath KY-Menifee KY-
1247 PM EDT Sat Aug 22 2020
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN BATH AND NORTHEASTERN
MENIFEE COUNTIES IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3806 8353 3805 8348 3805 8346 3803 8348
3802 8348 3801 8346 3794 8356 3797 8363
3801 8364 3805 8361 3806 8358
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 7:15 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Aug 22, 7:15 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 715 AM EDT Sat Aug 22 2020 .UPDATE... Issued at 715 AM EDT SAT AUG 22 2020 With this update have fine tuned the PoP and QPF for the ongoing convection as well as from the CAMs guidance in the near term. Have also included the current obs and trends for the T/Td grids. These updates have been sent to the NDFD and web servers. Will freshen up the zones and SAFs, as well. && .SHORT TERM...(Today through Sunday) Issued at 455 AM EDT SAT AUG 22 2020 08z sfc analysis shows signs of a weak inverted trough over most of Kentucky. This, combined with a height minima and ample energy at mid levels, is supporting continued shower and thunderstorm activity well past the time of best instability. The heaviest rains have been over the western Cumberland Valley early this morning with some localized high water issues possible. These storms have been efficient rainers with the warm processes in effect along with slow cell movement. The cloud tops are coolest with these clusters, though most of eastern Kentucky has at least some cloud cover. Similar to last night, this is likely keeping the fog more limited so far this morning. Amid light and variable winds, temperatures are fairly uniform in the mid and upper 60s while dewpoints are similar. The various computer models continue to be in good agreement aloft with this slightly anomalous pattern through the short term. They all depict a fairly deep mid-late summer trough over the Deep South that will lift north and fill with time. This feature will bring a period of relatively low heights to eastern Kentucky today, before they start to climb tonight, as well as plenty of mid level energy accompanying its core. Heights will then rebound more effectively on Sunday, but the area will still be within general troughing at mid levels with ample energy around. Given the limited model spread through the period have favored the blended NBM as a starting point with a heavy lean on the current radar trends and CAMs models for many details today and tonight. Sensible weather will feature another day with plenty of storms around and not necessarily adhering to the diurnal cycle since there are other support mechanisms for convection aside from instability. In fact, should the clouds limit the build up of unstable air for the area the morning may see more convection than the afternoon hours - building off of outflow boundaries left from the current ongoing convection. For now, have allowed for best coverage to occur in mid to late afternoon across the area today. The threat for heavy to excessive rains will remain into the early evening at least due to the weak steering currents for the storms and high PW air mass in place. Similar to this night, we will have a threat for convection into the night through Sunday morning, but a regime of rising heights should keep it in check. However, would anticipate more holes in the clouds to allow for better coverage of radiation fog into dawn Sunday. The weekend will close with those heights rising further and likely keeping the convection in the scattered category - while allowing for slightly higher temperatures and better instability. Made some minor spot adjustments to temperatures from the NBM through the period with a touch of cooling in the valleys tonight. As for PoPs, tended to go higher through the days per the CAMs guidance and not so specific with the areal coverage of the highest PoPs tonight. .LONG TERM...(Sunday night through Friday) Issued at 336 AM EDT SAT AUG 22 2020 An upper level trough access will depart northward, as heights rise across the Ohio Valley. At the surface an area of high pressure will continue to settle across the Appalachians. These rising heights and high pressure will influence the weather through midweek. By the end of the week we could see a change in the pattern, but this will be mostly influenced by the evolution of two tropical systems expected to impact some of the Gulf of Mexico states. However, it looks reasonable for these two tropical systems to bring ample tropical moisture back into the Ohio Valley and more active weather by the end of the week. The models are in reasonable agreement through midweek before divergence increases toward the end of the week. Overall will stick close to the NBM, with some minor changes at times. The sensible weather will feature lesser chances of showers and storms by Monday. This will be the story through Wednesday, with most of the mainly afternoon and early evening storms confined to the far southeast. This will set the stage for increasing temperatures with highs increasing into the upper 80s to lower 90s by Tuesday. Then by the end of the week the weather could become more active, as ample tropical moisture returns and interacts with the northern stream. The guidance does struggle with the evolution of two tropical systems, but this returning deep tropical moisture could lead to periods of heavy rainfall by the end of the week. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 650 AM EDT SAT AUG 22 2020 Scattered convection continues to diminish this morning across eastern Kentucky. Look for the ongoing patchy fog and low stratus clouds to lift into some cumulus in the MVFR and VFR range generally through 16z. Thereafter, VFR will prevail areawide, although isolated to scattered convection will affect eastern Kentucky through the evening0. This convection will also lead to brief periods MVFR or IFR in locations that are impacted. Winds will average 5 kts or less away from any thunderstorms. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GREIF LONG TERM...DJ AVIATION...GREIF
Hazardous weather outlook, Aug 22, 3:55 AM EDT, 7 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 355 AM EDT Sat Aug 22 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 355 AM EDT Sat Aug 22 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous thunderstorms with locally heavy rainfall can be expected today. A few stray thunderstorms will also be possible tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible on Sunday. Thunderstorm chances will be more limited to near the Tennessee and Virginia borders Monday through Wednesday, mainly in the afternoon and evening hours. Thunderstorms will be possible across all of eastern Kentucky on Thursday and Friday mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GREIF/DJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 12:38 AM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne | 3 hr |
| Aug 22, 3:40 AM EDT | Areal Flood Advisory | JKL | Jackson, Laurel, Rockcastle | 3 hr |
| Aug 22, 10:41 AM EDT | Areal Flood Advisory | JKL | Bath, Menifee | 2 hr |
| Aug 22, 11:38 AM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 2 hr |
| Aug 22, 6:07 PM EDT | Special Weather Statement | JKL | Pike | 38 min |
| Aug 22, 6:22 PM EDT | Special Weather Statement | JKL | Powell | 23 min |
| Aug 22, 6:27 PM EDT | Special Weather Statement | JKL | Johnson, Morgan | 33 min |
| Aug 22, 6:59 PM EDT | Special Weather Statement | JKL | Wayne | 46 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.